Texas, 2018

Hail and Damaging Winds in Texas, March 26, 2018

March 26, 2018 · NWS OUN · 8 events in 4 counties and zones

A pre-frontal line of storms formed in north Texas and extended up into central Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A pre-frontal line of storms formed in north Texas and extended up into central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 26, 12:05 PM CST, 13 minutes earlier.

Area forecast discussion, Mar 26, 12:05 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
105 PM CDT Mon Mar 26 2018

.DISCUSSION...
See Aviation

&&

.AVIATION...
All of our terminals are in VFR conditions for the moment. Mid
level showers and thunderstorms are expected to begin developing
this afternoon into the evening hours across much of Oklahoma and
north Texas. Ceilings will likely begin reducing along with more
widespread showers and thunderstorms after 00Z, resulting in MVFR
to IFR conditons as the early morning progresses. Conditions are
not expected to improve very much toward the end of the forecast
period. A cold front currently stretched across far northwest
Oklahoma will begin pushing southward across after 06Z, resulting
in a north surface wind shift across our terminals as the morning
progresses.

&&

.PREV DISCUSSION... /issued 533 AM CDT Mon Mar 26 2018/

DISCUSSION...

AVIATION...
IFR conditons from ceilings are expected through much of the
morning over central and northern Oklahoma with northern border
areas in fog also. Ceilings will lift this afternoon and later in
the day thunderstorms are expected to form from southwestern into
central Oklahoma, with some severe. MVFR and some IFR ceilings are
expected later tonight in areas outside of the western border
parts of Oklahoma.

PREV DISCUSSION... /issued 425 AM CDT Mon Mar 26 2018/

DISCUSSION...
Dense fog is likely this morning over northern Oklahoma where
moist southeasterly flow has resulted in RH values at 100 percent.
Another, stronger short- wave trough will bring a chance for
severe thunderstorms to part of southern and central Oklahoma late
this afternoon and evening. A dry line will move into western
Oklahoma with very humid conditions to the east. The proximity of
an upper level jet this evening and shear and instability will
make showers and thunderstorms likely near and east of I-44 from
late afternoon through the evening. See the Hazardous Weather
Outlook for details. A westerly wave will pass to the north of OK
Tuesday and help a front move south into the state and into
northern Texas. South central and southeastern Oklahoma are
expected to be under the influence of another wave emanating from
the upper low over the southwestern U.S. and another round of
showers and thunderstorms with heavy rainfall possible near the
front later on Tuesday. The main upper low and trough approaches
Oklahoma from the southwest on Wednesday and brings another chance
for rain, this time behind the front and again to south central
and southeastern Oklahoma. By Thursday, around 3 inches of rain
could occur there. After the upper low finally exits on Thursday,
rain chances decrease. Another front is expected late next weekend
but will encounter less moisture over the southern plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  78  52  57  44 /  60  80  70  40
Hobart OK         80  51  57  43 /  20  40  50  50
Wichita Falls TX  80  59  66  48 /  60  90  60  70
Gage OK           74  43  51  37 /   0  20  20  10
Ponca City OK     76  47  52  41 /  40  60  50  10
Durant OK         73  65  67  51 /  40  70  90  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 7 PM CDT this evening through Tuesday morning
     for OKZ025>031-039-040.

     Flood Watch from 7 PM CDT this evening through late Tuesday
     night for OKZ032-041>043-045>048-050>052.

TX...None.
&&

11/10/68
Hazardous weather outlook, Mar 26, 10:58 AM CST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1158 AM CDT Mon Mar 26 2018

OKZ004>048-050>052-TXZ083>090-271700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1158 AM CDT Mon Mar 26 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is an Enhanced Risk of severe thunderstorms across portions
of southwest Oklahoma and western north Texas. A Slight Risk
surrounds the Enhanced Risk and is primarily located across
central and southwest Oklahoma and western north Texas.

Large hail up to the size of tennis balls and damaging wind gusts
to 70 mph will be the primary hazards with the strongest storms.
The tornado risk is very low.

Thunderstorms will continue to develop across western north Texas
and southwest Oklahoma through this afternoon. These
thunderstorms are expected to spread into central Oklahoma between
5 to 9 PM and southeast Oklahoma after 9 PM.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
western north Texas, southwest Oklahoma, and central Oklahoma
should prepare for severe weather operations this afternoon and
evening.

.Heavy Rainfall...
Heavy rain may cause localized flooding, generally along and
southeast of I-44 and east of I-35, this evening and overnight. A
Flood Watch is in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Heavy Rainfall...
Heavy rain will continue into early Tuesday, while shifting
farther southeast, mainly affecting south-central and southeast
Oklahoma on Tuesday. A Flood Watch is in effect for southeast and
south central Oklahoma through Tuesday evening.

.Thunderstorms...
There is a Marginal Risk for severe thunderstorms Tuesday in
far southeast Oklahoma.

Otherwise, there will continue to be a chance of thunderstorms
Wednesday, and again on Sunday. Storms on those two days are
unlikely to be severe.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Mar 26, 11:14 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1214 PM CDT MON MAR 26 2018

TXZ090-261730-
Clay TX-
1214 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR east central Clay County Until
1230 PM CDT...

AT 1211 PM CDT, a strong thunderstorm was located near Bellevue,
moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Hail may accumulate on roads, including Highway 287, causing
hazardous travel.

Locations impacted include...
Bellevue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3369 9812 3382 9798 3359 9798 3358 9801
TIME...MOT...LOC 1711Z 232DEG 33KT 3365 9802

BRB
Special weather statement, Mar 26, 11:45 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1245 PM CDT MON MAR 26 2018

TXZ090-261800-
Clay TX-
1245 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Clay County Until
100 PM CDT...

AT 1243 PM CDT, a strong thunderstorm was located over Bellevue,
moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Hail may accumulate on roads, including Highway 287, causing
hazardous travel.

Locations impacted include...
Bellevue and Vashti.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3361 9816 3380 9798 3356 9798 3353 9804
TIME...MOT...LOC 1743Z 227DEG 32KT 3363 9803

BRB
Special weather statement, Mar 26, 11:53 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1253 PM CDT MON MAR 26 2018

TXZ090-261815-
Clay TX-
1253 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Clay County Until
115 PM CDT...

AT 1251 PM CDT, a strong thunderstorm was located 6 miles west of
Newport, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Bellevue, Newport and Vashti.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3369 9804 3366 9798 3349 9798 3347 9801
      3347 9824
TIME...MOT...LOC 1751Z 228DEG 30KT 3349 9813

BRB
Special weather statement, Mar 26, 11:57 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1257 PM CDT MON MAR 26 2018

TXZ084-087-088-261815-
Foard TX-Knox TX-Baylor TX-
1257 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Foard...east central
Knox and northwestern Baylor Counties Until 115 PM CDT...

AT 1256 PM CDT, a strong thunderstorm was located 4 miles east of
Vera, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Red Springs, Vera and southwestern Lake Kemp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3357 9959 3383 9951 3383 9937 3371 9918
      3355 9944
TIME...MOT...LOC 1756Z 221DEG 23KT 3364 9948

BRB
Special weather statement, Mar 26, 12:08 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
108 PM CDT MON MAR 26 2018

OKZ038-044-261845-
Cotton OK-Comanche OK-
108 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR Cotton and southeastern Comanche
Counties Until 145 PM CDT...

AT 106 PM CDT, strong thunderstorms were located near Cookietown
and Radlett, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Southern Lawton, Walters, Geronimo, Temple, Faxon, Cookietown, Hulen
and Taylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3414 9823 3413 9825 3423 9861 3459 9856
      3456 9814 3419 9814 3412 9821
TIME...MOT...LOC 1806Z 204DEG 26KT 3433 9843

BRB
Special weather statement, Mar 26, 12:16 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
116 PM CDT MON MAR 26 2018

TXZ085-088-261845-
Wilbarger TX-Baylor TX-
116 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR southern Wilbarger and
northwestern Baylor Counties Until 145 PM CDT...

AT 114 PM CDT, strong thunderstorms were along a line extending from
6 miles southwest of Grayback to 7 miles north of Red Springs, moving
northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Grayback and Lake Kemp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3376 9948 3377 9948 3405 9936 3404 9895
      3386 9895 3367 9927
TIME...MOT...LOC 1814Z 225DEG 26KT 3390 9923 3372 9938

BRB

The radar

The Dyess AFB radar (KDYX), 107 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
March 26, 12:18 PM CST
Where
Knox County, Munday
Measured
0.88 in hail
Reported by
Public
Coordinates
33.450, -99.630

Hail, Baylor

When
March 26, 12:52 PM CST
Where
Baylor County, 2.68 mi WSW of Seymour Muni Arpt
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
33.630, -99.300

Hail, Baylor

When
March 26, 1:06 PM CST
Where
Baylor County, 1.5 mi NNW of Lake Kemp Dam
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.770, -99.160

Hail, Baylor

When
March 26, 1:50 PM CST
Where
Baylor County, 2.37 mi SSE of Seymour Muni Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.620, -99.240

Hail, Baylor

When
March 26, 2:05 PM CST
Where
Baylor County, 4.87 mi S of Mabelle
Measured
0.88 in hail
Reported by
Public
Coordinates
33.600, -99.120

Thunderstorm Wind, Wichita

When
March 26, 2:05 PM CST
Where
Wichita County, 1.14 mi W of Burkburnett
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.090, -98.580

Downed power pole.

Thunderstorm Wind, Wichita

When
March 26, 2:25 PM CST
Where
Wichita County, Kamay
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.860, -98.810

Carport destroyed.

Hail, Clay

When
March 26, 6:07 PM CST
Where
Clay County, 1.38 mi N of Newport
Measured
0.8 in hail
Reported by
Trained Spotter
Coordinates
33.490, -98.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738957, 738958, 738959, 738960, 738961, 738964, 738965, 738962.